Nonatheromatous Ischemic Heart Disease following Withdrawal from Chronic Industrial Nitroglycerin Exposure
This report describes the clinical, angiographic, and hemodynamic findings in nine patients who manifested nonatheromatous ischemic heart disease induced by chronic industrial exposure to nitroglycerin and subsequent withdrawal. They represent nearly 5% incidence in the group of 200 workers with similar exposure. One patient died suddenly, and the disease was commonly without premonitory symptoms. Of the eight survivors, five were studied and none showed evidence of significant organic obstructive disease. However, in one studied during the withdrawal state, coronary and digital arteriospasm was demonstrated, and was readily reversed by nitroglycerin. Survivors exhibited exercise symptomatology and hemodynamic impairment similar to other patients with myocardial dysfunction from ischemic heart disease. Complete left bundle-branch block with late sudden death occurred in one, and chronic recurrent atrial fibrillation is present in a second.
An attractive hypothesis suggests that chronic vasodilatation evokes homeostatic vasoconstriction, the latter persisting during the withdrawal period with cardiac ischemia. A more detailed study of the vasodilator action of organic nitrate and the homeostatic reaction is warranted. In addition, the effect of chronic administration of potent, longacting organic nitrate-based drugs should be examined in the light of this industrial experience.
- Received January 17, 1972.
- Accepted April 24, 1972.
- © 1972 American Heart Association, Inc.